Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Marquette, MI

July 16, 1997Houghton County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 16, 1997, 6:48 AM EDT for Houghton County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 6:48 AM EDT (10:48 UTC)
Expired
Jul 16, 1997, 7:30 AM EDT
In force
42 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Houghton County, MI

The radar

The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:55 AM EDTThunderstorm Wind 60Kenton, MI16 inch diameter tree downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.8 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMQT 161049 RRA
SVRMQT
MIC061-161130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
648 AM EDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN HOUGHTON COUNTY - NORTHWESTERN UPPER MICHIGAN

* UNTIL 730 AM EDT
 
* SOME LOCATIONS AFFECTED
  KENTON
  SIDNAW
  NISULA
  ALSTON

* AT 645 AM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  BRUCE CROSSING OR 50 MILES EAST OF IRONWOOD. THE STORM WAS MOVING
  EAST AT 45 MPH. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH
  ARE LIKELY WITH THIS STORM.

* THE STORM WILL BE NEAR KENTON AND NISULA AT 700 AM EDT.

STAY INDOORS AND AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...
SEEK SHELTER IN A STRONG BUILDING.


DERNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:54 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 16, 2:54 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
253 AM EDT WED JUL 16 1997

KDLH 88D AND GOES 8 AT 0645Z SHOWS AN MCS NW OF LK SUP MOVING ESE
INTO THE LAKE NR YQT. YQT CURRENTLY HAS A SVR TSTM WATCH IN EFFECT
FOR THIS COMPLEX. THE COMPLEX IS MOVING ALONG THE 1000-500 THICKNESS
LINES WHICH WL BRING IT INTO THE KEWEENAW BTWN 08Z AND 09Z. THE
STORM HAS TO TRAVERE LK SUP TO GET HERE WHICH WL DIMINISH IT SOME
BUT HOW MUCH REMAINS TO BE SEEN. ETA FCST SOUNDING SHOWS A CAPE OF
1300 AT 10Z AND 900 J/KG FOR MQT. WL MENTION TSTMS EARLY FOR KEWEENAW...
MQT AND POINTS EAST. ALSO...A DIFFLUENT THICKNESS PATTERN MAY ALTER
THE MOVEMENT OF THIS MCS.  ANOTHER SMALLER MCS IS IN NC MN AT 06Z...
IF IT HOLD TOGETHER WOULD AFFECT THE WI/MI BORDER AREA AFT 11Z.

SHRTWV ASSOCIATED WITH THESE SYS PROGGED TO GO THRU UPR MI THIS MORN.
AIRMASS TO REMAIN WARM AND UNSTABLE BEHIND THE WV. MODEL CAPES
APPROACH 3000 J/KG THIS AFTN ALONG WI BORDER AND LI REACH -10.
DRY AIR WL BE A LIMITING FACTOR THIS AFTN. BEST CHC FOR STORMS WL
BE LATE TNGT AND THU WITH EITHER THE CDFNT OF A COMPLEX THAT DEVELOPS
IN ERN ND/WRN MN AND MOVE EAST TO UPR MI. JETS MOVING IN TNGT WL
AID IN DEVELOPMENT.

CHC POPS FOR TNGT AND THU AS TIMING OF ACTUAL STORMS WL BE DIFFICULT.
AGREE ON SELS THINKING WITH THE SLGT RISK OF SVR TSTMS FOR TDY AND
TNGT.

OTHERWISE...UPR MI WL SEE PLENTY OF SUN TDY AWAY FROM THE TSTM.
WL GO CLOSE TO FWC.

IWD 88/65/83 444
CMX 86/65/80 644
MQT 88/65/82 544
ESC 89/65/85 344
IMT 90/65/86 344

FORRESTER

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:10 AM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon60 min
Jul 16, 8:52 AM EDTSevere Thunderstorm WarningMQTAlger43 min
Jul 16, 5:33 PM EDTSevere Thunderstorm WarningMQTDelta47 min
Jul 16, 6:00 PM EDTSevere Thunderstorm WarningMQTDelta50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.